MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An email response was sent to the customer, providing troubleshooting tips for her to try regarding the air leak alert and requesting that she contact customer service via phone so that the other issues could be appropriately addressed.The customer contacted customer service on 02/14/2019, confirming that she had been able to clear the air leak alert, and alleging that the sonata breast pump still had low suction and was not powering on when using the battery, which was causing engorgement.Customer service conducted troubleshooting with the customer, including resetting the pump; disassembling, inspecting, and reassembling the kit and tubing set; and verifying breast shield fit.The troubleshooting did not resolve the suction issue.Replacement parts and bottles were sent to the customer, since she had indicated her bottles melted in the dishwasher.21mm breast shields were also sent to the customer for her to try, although during troubleshooting it appeared that the 24mm breast shields were the correct fit.Return of her original parts were requested for evaluation.In follow up with a complaint handler on 02/22/2019, the customer indicated that the reset of the pump had worked and she was now able to use the pump on battery power; however, she was still experiencing low suction when double pumping.The complaint handler requested that she contact customer service since the low suction was not resolved with the new parts and asked her to confirm if her engorgement was resolved.The customer responded that the engorgement had led to mastitis in (b)(6) 2018, for which she had been prescribed antibiotics.The customer was subsequently contacted by a complaint handler on multiple occasions, including in writing, requesting that she contact customer service so that her issue could appropriately be addressed and to confirm whether the engorgement had been resolved.As of the date of this report, the customer has not contacted customer service nor replied to the complaint handler's request for information.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela llc via email that every time she uses her sonata breast pump, it showed air leakage which alternated back and forth, and it would not properly pump or suction.She additionally alleged that she charged it, took it with her to pump later and it died after five minutes.She indicated that she continuously takes it all apart and sets it up again.Additionally, the membranes ripped when she was washing them.
 
Additional Manufacturer Narrative
The customer's spare parts kit and tubing were returned and evaluated on (b)(6)2019.Though the customer's membranes had residue on them and one membrane was damaged, when tested with a medela lab pump, the pump met suction and cycle specifications.Refer to attached product evaluation report and pictures.Though plausible, the customer's report of low suction could not be confirmed.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8418017
Report Number1419937-2019-00037
Device Sequence Number1955063
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number58200
Device Catalogue Number58200
Device Lot Number437164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 02/22/2019
Supplement Date Received by Manufacturer03/20/2019
Initial Report FDA Received Date03/13/2019
Supplement Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;